Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 13, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 28, 2020, 12:43 AM EDT for Lawrence County, Kentucky. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 12:43 AM EDT (04:43 UTC)
- Expired
- Mar 28, 2020, 1:00 AM EDT
- In force
- 17 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lawrence County, KY
The radar
The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 511 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
305
WUUS51 KRLX 280443
SVRRLX
KYC127-280515-
/O.NEW.KRLX.SV.W.0013.200328T0443Z-200328T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
1243 AM EDT Sat Mar 28 2020
The National Weather Service in Charleston West Virginia has issued a
* Severe Thunderstorm Warning for...
Southeastern Lawrence County in northeastern Kentucky...
* Until 115 AM EDT.
* At 1243 AM EDT, a severe thunderstorm was located near Blaine,
moving east at 40 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Louisa, Blaine, Fort Gay, Ulysses, Charley and Gallup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.
You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.
&&
LAT...LON 3807 8287 3812 8260 3811 8258 3809 8258
3808 8257 3796 8253 3795 8258 3793 8258
3793 8259 3795 8280 3797 8284
TIME...MOT...LOC 0443Z 262DEG 34KT 3802 8280
HAIL...0.75IN
WIND...60MPH
$$
112 follow-up statements
205
WWUS51 KRLX 280458
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
1258 AM EDT Sat Mar 28 2020
KYC127-280515-
/O.CON.KRLX.SV.W.0013.000000T0000Z-200328T0515Z/
Lawrence KY-
1258 AM EDT Sat Mar 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM EDT
FOR SOUTHEASTERN LAWRENCE COUNTY...
At 1256 AM EDT, a severe thunderstorm was located near Louisa, moving
east at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Louisa and Gallup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3795 8261 3807 8266 3810 8258 3809 8258
3808 8257 3796 8253 3795 8256
TIME...MOT...LOC 0456Z 258DEG 53KT 3805 8259
HAIL...0.75IN
WIND...60MPH
$$
11833
WWUS51 KRLX 280500
SVSRLX
Severe Weather Statement
National Weather Service Charleston WV
100 AM EDT Sat Mar 28 2020
KYC127-280510-
/O.CAN.KRLX.SV.W.0013.000000T0000Z-200328T0515Z/
Lawrence KY-
100 AM EDT Sat Mar 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAWRENCE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 3795 8261 3807 8266 3810 8258 3809 8258
3808 8257 3796 8253 3795 8256
TIME...MOT...LOC 0458Z 262DEG 34KT 3806 8253
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 10:55 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Mar 27, 10:55 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1055 PM EDT Fri Mar 27 2020 .SYNOPSIS... A warm front drifts north tonight with showers and thunderstorms riding along the front. A cold front crosses Sunday morning. Another system Tuesday into Wednesday. && .NEAR TERM /THROUGH SATURDAY/... As of 1055 PM Friday... No changes needed at this time. As of 730 PM Friday... Latest surface analysis depicts warm front has largely remained in place over the past several hours. Showers have shifted into far northeastern counties with not much going on upstream in the OH Valley currently. Latest hi res models keep the bulk of anticipated renewed activity overnight skirting our northern forecast area as the warm front slowly moves north. In the warm sector it will remain very mild overnight with temperatures likely to remain north of 60 degrees. As of 145 PM Friday... As of writing, an effective warm front was located from just south of KHTS extending eastward to between KCRW/K6L4 and just about on top of KBKW. Some isentropic upglide over this boundary is resulting in persistent rain across the far northern CWA where temps are in the 50s...compared to temps in the 70s south of the front. All-in-all, primary forecast challenge continues to be timing and placement of convection. The aforementioned boundary is expected to gradually shift northward this afternoon and tonight...and should stall across the northern third of the CWA. Rounds of convection are prog to develop later today and tonight across the Mid MS Valley and ride east along the boundary...primarily affecting our CWA during the overnight hours. How far north this boundary makes it will ultimately determine how much of the CWA will experience convection tonight. Overall, I have included 20 POPs for most of the southern half of the CWA this afternoon and evening just in case convective temps are reached. Farther north, a pretty sharp gradient of POPs exists from south to north where overnight convection is expected. For now, the heaviest rain is expected to remain just north of our CWA, but any training overnight could lead to isolated high water issues. An isolated strong storm may also occur tonight closer to the boundary where elevated convection could result in some hail development. Drier conditions are expected during the day Saturday as southwest flow strengthens in the lower and mid levels and mixes out the higher moisture values. Temps tonight will be strongly dependent on how far north the boundary moves, with some areas experiencing warming temps overnight. Very warm H85 temps of 14 to 16 C on Saturday, along with some notable diurnal mixing, should result in near record to record highs in the afternoon. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... As of 235 PM Friday... The short term opens up with the center of a strong low pressure system migrating into the Great Lakes region Saturday night, sending a cold front through the Ohio Valley. Storms ahead of the front will have the capability of reaching severe strength, leading to the threat of damaging wind gusts and hail as well as a lesser threat for tornadoes. Antecedent conditions from previous rainfall on Friday and Saturday may impose localized flooding issues in flood prone and low lying areas, especially in heavier rain bands. POPs taper off from west to east Sunday as the moisture and energy source associated with the frontal boundary exits into New England. However, strong winds aloft in response to strengthening jet stream dynamics will mix down during the day and inflict strong wind gusts on the upwards of 30 to 35 mph areawide. These winds will fester until Sunday night once daytime mixing has concluded and the jet charges eastward. Monday looks to be the driest day of the short term period with high pressure parked across the Tennessee Valley. Temperatures will be on the cooler side in the wake of the front, returning to more seasonable values for this time of year. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... As of 245 PM Friday... Active weather commences once again early on in the period as a result of low pressure ejecting out of the Central Plains. The area of heaviest rain will be more focused south of the forecast area, but I do carry likely POPs as far north as the Charleston metro for Tuesday night into Wednesday. Lingering showers Wednesday will trail off over the mountains as high pressure takes dominance for the end of the work week. Elected to undercut central guidance POPs for the end of the period as it was holding on to rain when drier air will begin to overpower the region. Temperatures remain around normal for the daytime hours through the second half of the week. A few more disturbances look to be on the horizon for the end of the period and into the start of next weekend. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... As of 734 PM Friday... Warm front will slowly lift north overnight with a wind shift to the south and southwest. Showers and perhaps some elevated convection may skirt northern terminals late which could result in restrictions, otherwise VFR conditions are anticipated. Warm front will lift well north of the area Saturday with VFR conditions in broad southwest flow, gusting to 20 kts by midday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Convection overnight may stay just north of KPKB/KCKB/KEKN. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SAT 03/28/20 UTC 1HRLY 03 04 05 06 07 08 09 10 11 12 13 14 EDT 1HRLY 23 00 01 02 03 04 05 06 07 08 09 10 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H M M M M M H PKB CONSISTENCY M L H H H M M H H H H H CKB CONSISTENCY H H H H H H M H H M H H AFTER 00Z SUNDAY... No widespread IFR conditions expected at this time. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RH/MEK NEAR TERM...RH/30 SHORT TERM...MEK LONG TERM...MEK AVIATION...30
Hazardous weather outlook, Mar 27, 5:51 AM EDT, 18 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 551 AM EDT Fri Mar 27 2020 OHZ066-067-075-076-084-WVZ009>011-017-019-281000- Perry-Morgan-Athens-Washington-Vinton-Wood-Pleasants-Tyler-Wirt- Ritchie- 551 AM EDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Today and Tonight. There is a marginal threat of severe storms across the Ohio River Valley. There is also a slight risk of excessive rainfall which could lead to minor flooding issues under moderate to heavy rain due to already saturated soils. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal threat for severe storms on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ083-085>087-WVZ005>008-014-281000- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH- Wayne-Cabell-Mason-Jackson WV-Putnam- 551 AM EDT Fri Mar 27 2020 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of excessive rainfall which could lead to minor flooding issues under moderate to heavy rain due to already saturated soils. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal risk for severe storms on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ020-029>032-039-040-525-526-281000- Doddridge-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Randolph-Southeast Randolph- 551 AM EDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of central West Virginia, northeast West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. There is a slight risk of excessive rainfall which could lead to minor flooding issues under moderate to heavy rain due to already saturated soils. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a marginal threat for severe storms on Saturday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ013-015-016-018-024>028-033-034-515>524-281000- Dickenson-Buchanan-Lincoln-Kanawha-Roane-Calhoun-Mingo-Logan-Boone- Clay-Braxton-McDowell-Wyoming-Northwest Raleigh-Southeast Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas- 551 AM EDT Fri Mar 27 2020 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 28, 12:28 AM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
1228 AM EDT Sat Mar 28 2020
KYZ105-280500-
Lawrence-
1228 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE COUNTY...
At 1227 AM EDT, a strong thunderstorm was located over Isonville, or
near Sandy Hook, moving east at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Fort Gay, Martha,
Houckville and Gallup.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3804 8300 3805 8298 3805 8296 3809 8293
3811 8290 3812 8289 3813 8290 3815 8264
3814 8264 3812 8261 3796 8257 3801 8302
TIME...MOT...LOC 0427Z 279DEG 37KT 3805 8305
11Special weather statement, Mar 28, 12:31 AM EDT, 12 minutes before
Special Weather Statement
National Weather Service Charleston WV
1231 AM EDT Sat Mar 28 2020
KYZ102-280500-
Carter-
1231 AM EDT Sat Mar 28 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CARTER COUNTY...
At 1231 AM EDT, a strong thunderstorm was located over Cranston, or
near Morehead, moving east at 45 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Olive Hill, Grahn, Soldier and Globe.
This includes Interstate 64 in Kentucky between mile markers 149 and
165.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3833 8332 3833 8327 3835 8323 3837 8304
3820 8303 3820 8307 3823 8309 3824 8314
3827 8317 3823 8322 3820 8323 3821 8329
3822 8329 3821 8330 3831 8334
TIME...MOT...LOC 0431Z 264DEG 39KT 3826 8341
11The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 12:28 AM EDT | Special Weather Statement | RLX | Lawrence | 32 min |
| Mar 28, 12:31 AM EDT | Special Weather Statement | RLX | Carter | 29 min |
| Mar 28, 12:36 AM EDT | Severe Thunderstorm Warning | RLX | Carter, Greenup | 24 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.